Format

Send to:

Choose Destination
See comment in PubMed Commons below
Endocrinol Exp. 1977 Dec;11(4):285-97.

Influence of single peroral dose of aminoglutethimide on the rat adrenal cortex.

Abstract

In female albino rats force fed with a single dose of 50 mg of aminoglutethimide (AG) lipoid adrenocortical hyperplasia was found within 24 h. In addition, a marked focal increase in cytoplasmic transparency was found which ultrastructurally appeared to result from optically empty vacuoles and membrane-bound spaces. Later, an increase occurred in the translucency of the cytoplasmic matrix, mitochondrial swelling, destruction of cell membranes and disappearance of adrenocortical cells presenting as cytolysis. Some of the damaged cortical cells contained protein vacuoles with fibrillar structures and occasionally also blood cells. All such changes were associated with a marked infiltration by neutrophilic granulocytes, the most severe of them resembling an acute purulent epinephritis. Ultrastructural examination showed blood monocytes with signs of initial phagocytic activity at sites of disintegration of adrenocortical cells. Focal decrease of dehydrogenase activity was demonstrated in areas of cellular destruction, while no alteration in acid phosphatase activity was detected. Moreover, an absolute increase in corticosterone production form endogeneous precursors in vitro was found which could be partially explained by an increase in adrenocortical size. Formation of 18-hydroxycorticosterone and aldosterone from 4-14C-progesterone was decreased. However, no appreciable changes were revealed in the zona glomerulosa. From these findings it may be assumed that high doses of AG not only block the conversion of cholesterol into pregnenolone, but also injure some other cellular enzymatic systems necessary for the integrity of the adrenocortical cell.

PMID:
305349
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk